Alert archive / North Carolina / Beach Hazards Statements in 2023
Beach Hazards Statement 26, NWS Wilmington, NC
NWS Wilmington, NC issued this beach hazards statement at Jul 16, 2023, 3:37 AM EDT for New Hanover County, Pender County, North Carolina. It took effect at Jul 16, 2023, 6:00 AM EDT. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Jul 16, 2023, 3:37 AM EDT (07:37 UTC)
- In effect from
- Jul 16, 2023, 6:00 AM EDT
- Expired
- Jul 16, 2023, 10:38 AM EDT
- In force
- 5 hr
- Issued by
- NWS Wilmington, NC
Counties New Hanover County, NC, Pender County, NC
The radar
The Wilmington radar (KLTX), 65 km from the middle of the area, began a volume at 07:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 7.6 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 889 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 794 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
778 WHUS42 KILM 160737 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 337 AM EDT Sun Jul 16 2023 NCZ106-108-170000- /O.NEW.KILM.BH.S.0026.230716T1000Z-230717T0000Z/ Coastal Pender-Coastal New Hanover- 337 AM EDT Sun Jul 16 2023 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... * WHAT...Strong south to north longshore current. There is also a Moderate Risk of rip currents. * WHERE...Coastal Pender and Coastal New Hanover Counties. * WHEN...Through this evening. * IMPACTS...Longshore currents can sweep swimmers and surfers into rip currents, piers, jetties, and other hazardous areas. It may sweep swimmers off their feet, making it difficult to return to shore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Caution should be used when in or near the water. Check with lifeguards before entering the ocean for possible hazards you may be swept into. && $$ 9
1 follow-up statement
242 WHUS42 KILM 161438 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 1038 AM EDT Sun Jul 16 2023 NCZ106-108-170000- /O.CAN.KILM.BH.S.0026.000000T0000Z-230717T0000Z/ /O.NEW.KILM.RP.S.0014.230716T1438Z-230717T0000Z/ Coastal Pender-Coastal New Hanover- 1038 AM EDT Sun Jul 16 2023 ...HIGH RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...BEACH HAZARDS STATEMENT IS CANCELLED... * WHAT...Dangerous rip currents. Strong south to north longshore current. * WHERE...Coastal Pender and Coastal New Hanover Counties. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. PRECAUTIONARY/PREPAREDNESS ACTIONS... Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$ 19
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at Jul 16, 1:04 AM EDT, 2 hours 33 minutes earlier.
Area forecast discussion, Jul 16, 1:04 AM EDT, 2 hours 33 minutes before
Area Forecast Discussion National Weather Service Wilmington NC 104 AM EDT Sun Jul 16 2023 .SYNOPSIS... An approaching front will help produce enhanced shower and thunderstorm activity Sun. Bermuda high pressure will bring hotter weather and fewer storms Tuesday through Friday. Heat could reach dangerous levels with heat index values exceeding 105 degrees, especially during the mid-week period of next week. && .UPDATE... Convection is redeveloping along a weakening cold front, moving eastward this morning. Expect heavy, brief, showers and a slight chance of a thunderstorm inland. Areas along the coast may also see a storm this morning, mainly south-facing beaches of Brunswick County and parts of southeastern NC. && .NEAR TERM /THROUGH MONDAY/... A majority of shower/storm activity is currently over our NW counties. Best coverage will likely remain in this area. Overnight a passing shortwave aloft paired with a surface front should increase activity, perhaps bringing another solid line of showers and storms across the area from west to east. The integrity of this line is questionable as daytime instability will be gone and the surface boundary looks to stall west of the area, so it could begin to break up. Activity should decrease towards Sun morning with only low chances lingering along the NC coast through into the afternoon. Coverage will again start to increase in the afternoon with diurnal heating and the front may make marginal progress towards us by the end of the period. PWATS remain +2", but they will be higher earlier in the day as flow aloft becomes more westerly in the afternoon, possibly entraining drier air into the column ahead of the front, decreasing PWATS slightly. With the lingering boundary and continued PVA aloft from increasing troughing, coverage for afternoon showers/storms may be higher than previous days, particularly along the coast. Local instances of flooding are possible. Lows in the mid-upper 70s. Heat indices may near 105 for several counties near the coast during the afternoon, but with this being the time that convection will start up elected to leave out a heat advisory at this time. Highs in the lower 90s. && .SHORT TERM /MONDAY NIGHT/... Longwave upper trof to remain anchored, affecting the eastern U.S., ie. east of the Mississippi River. The mean trof axis will remain west of the ILM CWA during this period. Mid-level s/w trof rotating thru the upper trof and off the SE Coast Sun evening, should take the remaining evening convection with it. A second and a bit more potent mid-level s/w trof will push to the FA later Mon or Mon night. This will help drive a sfc "cold" front to the outskirts of the ILM CWA b4 stalling. Although PWs drop below 2 inches inland, the immediate coast PWs will stay aoa 2 inches. Convection Mon into Mon evening will primarily occur east of I-95 with influences from the sea breeze and stalling cold front. Upper dynamics aiding, could result in isolated potent tstorms given some dry air entrainment aloft involved. Generally followed model temp guidance thru the period with continued chance of seeing some locations eclipse 105 heat indices. Kept 70s dewpoints across the FA during Mon, with the back edge of upper 60s dewpoints remaining on the west of the stalled front, ie. outside of the FA && .LONG TERM /TUESDAY THROUGH SATURDAY/... Longwave upper trof still in control during this period. However, the positioning of the longwave upper trof axis swings to either overhead or just to the east of the ILM CWA. This will allow for W to WNW, drier air flow aloft to invade the FA during the long term period. This in effect means warmer or hotter temps across the FA as cloud coverage diminishes and pcpn coverage becomes more isolated, limited to either the sea breeze or the Piedmont trof. A capped atm will even limit convection along the aforementioned sfc convergent areas. Wed/Thu and possibly Fri will observe heat indices easily breaching 105 degrees and may encroach the 110 degree mark across a few locations. Nevertheless, these are dangerous heat levels and will see a prolonged 3 day period of it. && .AVIATION /06Z SUNDAY THROUGH THURSDAY/... Showers and storms continue to plague the area overnight with a better chance of convection along the coast. Stratus is likely to develop inland in the wake of shallow convection and showers, moving eastward prior to sunrise. FLO/LBT likely to see IFR or near-IFR flight restrictions. MVFR along the coast. Drier on Sunday in the wake of the front with convection focused along the coast and developing sea breeze. VFR for much of the day outside of IFR VIS near storms. Extended Aviation Outlook... Convection becomes more isolated and diurnally driven Monday through Thursday. Brief MVFR/IFR conditions possible but predominantly VFR expected. && .MARINE... Through Sunday...S/SW winds increase to 15-20 kt overnight as a front approaches the area and a disturbance passes aloft. Gusts could near 25 kt periodically, particularly over SC waters, but should be infrequent enough to where a SCA is not needed. Speeds decrease towards 15 kt Sun morning before increasing again in the afternoon, decreasing heading into the evening. Rain chances gradually increase through Sunday as a front approaches the area.seconds paired with a SSW wind wave (3-4 ft at 5-6 seconds). Sunday Night through Thursday... Sun night, a weak to modest sfc pressure pattern and gradient to yield a SW wind around 15 kt, few gusts to 20 kt. Sfc cold front drops to central Carolinas and meanders ie. stalls inland. Winds may veer to the W Mon morning around 10 kt but likely back to the S-SW 10-15 kt due to a stronger mesoscale and progressive aftn/evening sea breeze. There-after, the cold front fizzles into a Piedmont trof while the stronger sfc pressure gradient pattern switches further offshore. Overall, Tue thru Thu, looking at synoptic SW 10-15 kt except nearshore S around 15 kt g20 kt during each aftn/evening due to the daily and likely strong sea breeze given the roasting temps inland. Seas generally in the 2 to 4 ft range thruout this time table. Mainly looking at a SSE-SSW wind wave direction dominating...with possibly a small underlying ENE-E 10+ second period Don swell affecting the waters late Mon thru late Tue. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...None. NC...None. MARINE...None. && SYNOPSIS...LEW UPDATE...21 NEAR TERM...LEW SHORT TERM...DCH LONG TERM...DCH AVIATION...21 MARINE...DCH/LEW
Hazardous weather outlook, Jul 16, 3:30 AM EDT, 7 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 330 AM EDT Sun Jul 16 2023 NCZ106-108-110-SCZ054-056-170730- Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry- Coastal Georgetown- 330 AM EDT Sun Jul 16 2023 ...MODERATE RISK OF RIP CURRENTS IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Risk of Rip Currents. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Heat Advisories may be needed Wednesday through Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ087-096-099-105-109-SCZ017-023-024-032-033-039-055-058-059-170730- Robeson-Bladen-Columbus-Inland Pender-Inland Brunswick-Marlboro- Darlington-Dillon-Florence-Marion-Williamsburg-Inland Georgetown- Central Horry-Northern Horry- 330 AM EDT Sun Jul 16 2023 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Heat Advisories may be needed Wednesday through Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ107-170730- Inland New Hanover- 330 AM EDT Sun Jul 16 2023 This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Heat Advisories may be needed Wednesday through Friday. Coastal Flood Advisories may be needed for minor coastal flooding along the lower Cape Fear River during the evening high tides through the early portion of this week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ250-252-254-256-170730- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 330 AM EDT Sun Jul 16 2023 This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. 21
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 10:38 AM EDT | Rip Current Statement | ILM | New Hanover, Pender | 9 hr |
| Jul 16, 1:53 PM EDT | Coastal Flood Advisory | ILM | New Hanover | 10 hr |
Nearby
Beach Hazards Statements in North Carolina, 2023Every beach hazards statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.